Headaches after radiation

8 Posts | Page(s): 1 

Headaches after radiation

by Wreed on Thu Sep 13, 2007 12:00 AM

Quote | Reply

my dad just finished up his radiation treatment for GBM IV about two weeks ago.  He is scheduled to have his first MRI post op and radiation treatment this next Tuesday.  He claims he is having headaches, and he thinks he is doomed. He is very negative right now, and I really don't know how to help him.  He is not sure if the headaches are indicative of anything or just from stress and worrying.  I was wondering if the radiation could possibly be causing them. 

i am just so worried about this first MRI.  He really needs some encouraging news to help get him through this battle.  He has also had complications with blood clots, so he just feels nothing is going his way.  He was diagnosed in June, and I am getting married in November.  I so badly want him to be able to attend and in somewhat good spirits.  The wedding is in Key West, so I am hoping this gives him something to look forward to. 

Any feedback is appreciated. 

RE: Headaches after radiation

by Jan42006 on Thu Sep 13, 2007 12:00 AM

Quote | Reply
Have your dad call the radiation therapist and talk with them. The radiation continues to work for awhile after the last treatment, so there could be some swelling that is causing his headaches. Is he on steroids? I had to increase my steroids for awhile after due to headaches. I am totally off them now and have been for a long time. There were many MRI's that I had myself convinced that something was going on only to find out they were stable. I am 19 months out now...I hope your dad calls to put his mind at ease, and I hope he has a good MRI Tuesday. I'll be thinking of you all...

RE: Headaches after radiation

by bpanc on Thu Sep 13, 2007 12:00 AM

Quote | Reply

My husband was dx 4/07/07.  Inoperable GBM IV.  He started radiation and 160 mg. daily temodar on 5/08/07.  Finished radiation 6/24/07.  During this time they tried tapering him off the steroids.  Following his last radiation he began having severe headaches.  Follow up MRI on July 11.  He was down to 1 mg. decadron per day at that point.  The MRI showed slight growth of the tumor and also a new area of growth and a great deal of swelling around the tumor.  Immediately put him back up on 8 mg. day of the decadron.  That stopped the headaches.  Went for a second opinion at Duke 7/19.  They started him on Avastin and CPT-11 7/25.  Three treatments and then another MRI.  That MRI showed stable tumor and 50% reduction in the swelling.  Began another round of 3 treatments of Avastin and CPT-11 and will have another MRI on Oct. 16.  Beginning to try and taper down the steroids again.  Down to 3 mg. a day currently with no return of the headaches.  Will go down to 2 mg. a day on Monday. 

Your dad may have swelling.  I think thats usually what causes the headaches.  You may want to ask the doctors about going back up on his steroids if he is currently on a low dose.

Best of luck with the MRI on the 19th.

Barb

RE: Headaches after radiation

by Dennis60 on Thu Sep 13, 2007 12:00 AM

Quote | Reply

I can 2nd the advice you've received here.  My mother finished up her initial 6wk radiation/temodar a week and a half ago.  She started with headaches during treatment and became disoriented.  They started her on 8mg of decadron and things got better.  Last week, after several days away from radiation, the headaches got worse... confusion... speech problems.  Fearing the worst, a CT scan was ordered, but appears to only show swelling.  She is now on 16mg decadron and symptoms are improving.  Hoping to soon be off them, or at least cutting down the dosage.

Have your dad talk to the radiologist.

Best wishes

Dennis

RE: Headaches after radiation

by Bunkydarl on Fri Sep 14, 2007 12:00 AM

Quote | Reply

Just a question......after you have had the resection, radiation and chemo, what is causing the swelling at this point?  My father finished the radiation back in July and still appears to have possible swelling. 

His dr. believed that he was able to get 99% of the tumor...so where is the swelling coming from?

RE: Headaches after radiation

by Gaylec on Fri Sep 14, 2007 12:00 AM

Quote | Reply

As others said, these are good questions to ask the radiation oncologist.  Radiation continues to work after the last treatment, and there could be a little edema, causing headaches and lethargy.  It took my husband many months to s-l-o-w-l-y wean down from the decadron.  twice he had to go back on a small dose and slowly wean off again.  But, this is only an anecdoctal example.  Feel free to talk to your doctors and discuss your concerns with them.

 All the best,

 Gaylec, wife of John C, GBM warrior since Septmember 06

RE: Headaches after radiation

by Dennis60 on Fri Sep 14, 2007 12:00 AM

Quote | Reply

After asking the same questions of my mothers Dr's, it's my understanding that any, or a combination of, the following is responsible for the swelling problem:

1) The radiation irritates the extraction area, and surrounding brain tissue.  Like getting a bad sunburn (radiation burn), your tissues swell and can produce excess fluid...

2) Fluid (saline and/or blood).  Your body eventually pulls off the excess fluids, but it's a slow process.  In the mean time, they can induce added pressure on the brain.

3) Again, like a sunburn, the radiation process continues after the beams are finished (sunburn is noticed hours after being in the sun).  Even though my mother has been post-radiation now for over a week, the damage is still being realized.

Hope this helps some.  I know it's quite the journey.  Just remember, you're not alone, and hang in there!

Dennis

RE: Headaches after radiation

by prags on Fri Oct 29, 2010 03:31 PM

Quote | Reply

On Sep 13, 2007 12:00 AM Wreed wrote:

my dad just finished up his radiation treatment for GBM IV about two weeks ago.  He is scheduled to have his first MRI post op and radiation treatment this next Tuesday.  He claims he is having headaches, and he thinks he is doomed. He is very negative right now, and I really don't know how to help him.  He is not sure if the headaches are indicative of anything or just from stress and worrying.  I was wondering if the radiation could possibly be causing them. 

i am just so worried about this first MRI.  He really needs some encouraging news to help get him through this battle.  He has also had complications with blood clots, so he just feels nothing is going his way.  He was diagnosed in June, and I am getting married in November.  I so badly want him to be able to attend and in somewhat good spirits.  The wedding is in Key West, so I am hoping this gives him something to look forward to. 

Any feedback is appreciated. 

hi..Its true that steroids(decadron etc)  reduce brain swelling and hence prevent headaches but at d same tym dey can cause swelling in other parts of body, if taken in excess.   So according to the age  & body-nature of patients Drs decide the dose.....   .So do consult the oncologist properly bfore any change in dose...Wishin good health

8 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.